TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


General Health This forum is for any questions or concerns about your health and wellbeing.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
TakeTheLeap Offline
Member
I've been here a while
********
 
TakeTheLeap's Avatar
 
Name: Emily
Age: 30
Gender: Female
Location: Virginia

Posts: 1,309
Join Date: January 5th 2009

Vasovagal Syndrome - July 23rd 2012, 05:12 PM

So, after a wonderful little battery of tests, my doctors think they have finally figured out what's causing the fainting spells I've been having. The only one that doesn't fit the mold is the one the caused me to crash the car, but since I don't really remember anything it could follow the same pattern but I just don't remember it.
I saw a cardiac electrophysiologist, and after looking at all of the symptoms and test results, we've determined that I have vasovagal syndrome, which basically means that my heart responds to certain triggers (in my case, it usually happens when I stand too long, and sometimes heat exposure) by slowing the heart rate and forcing the blood to pool in the legs which drops my blood pressure.
Unfortunately, there's no real treatment for vasovagal syndrome. They can use medications, but they only use medications if it seems to be commonly occurring (3-4 times a year, they might consider it), but even then they wouldn't know what medications to start with. So, right now, my "treatment" consists of keeping hydrated (consume more than the 'daily recommended' amount) and keeping a little more sodium in my diet (the suggestion is to drink gatorade, especially when out for long periods of time).

Sounds great, right? Don't have to take medication for the rest of my life, and the "fix" is a few simple lifestyle changes. But the "fix" isn't a guarantee that it won't happen again. I have a short prodrome (about 10-15 seconds between the time symptoms begin and I actually faint), which means I don't have a lot of time to stop it from happening, and I don't have a lot of time to get to a safe place if it happens while I'm driving. The good thing is, because most of my attacks happen when I'm standing, it's not likely to happen while driving, but it could. I'm really concerned, especially because of what I went through with my car accident. 12 days in the hospital, a broken neck and dura mater shredded, and the emotional stress of it all.

So the question is... Do I brave it? Do I go ahead and drive and leave it up to my own judgement (which can sometimes be off) if I start to feel bad? Or do I avoid driving at all costs?
Do any of you suffer from frequent fainting spells and how do you deal with it? Are you afraid of it happening at a bad time or in a potentially dangerous situation? What's your trigger? How do you keep your trigger at bay?


“Don't get too comfortable with who you are at any given time. You may miss the opportunity to become who you want to be." ~Jon Bon Jovi

   
  (#2 (permalink)) Old
Bubbly751 Offline
Member
Regular TeenHelper
*****
 
Bubbly751's Avatar
 
Name: Sarah
Age: 23
Gender: Female
Location: Nebraska

Posts: 352
Blog Entries: 22
Join Date: June 16th 2010

Re: Vasovagal Syndrome - July 24th 2012, 04:23 AM

So sorry to hear about your situation!
Something to consider is state law, some states will withhold your license if you have a condition that causes fainting. I have had two close friends/family member who lost driving privileges because of fainting. I don't know about your state though.


Feel free to PM or VM me

Sh free since 7/10/16

I've been here for 3 years and counting!!
   
  (#3 (permalink)) Old
Stupidity Kills
Outside, huh?
**********
 
OMFG!You'reActuallySmart!'s Avatar
 

Posts: 4,500
Blog Entries: 10
Join Date: December 19th 2009

Re: Vasovagal Syndrome - July 24th 2012, 05:16 AM

In medical terminology, fainting or sudden loss of consciousness is called syncope. There are different types of syncope, one of which is vasovagal syncope. This refers to the mechanism that produces the syncope, however, there is a physiological mechanism(s) that underlies the mechanism that produced the syncope all dealing with the connection between the nervous and cardiac systems (through the cranial vagus nerve). I don't know the results of your tests but it's either due to a sharp increase or decrease in blood pressure, so there could be POTS, orthostatic hypotension, or a psychological cause of stress or a specific "trigger". If you know what the trigger(s) are for you, then you can work toward slowly handling them.

I don't know much of the US laws but in Canada, your driver's license can be suspended due to medical reasons, such as if you have a seizure disorder that resulted in repeated hospitalizations. You can get it returned if a medical doctor that treated you reports to the ministry of transportation and the government doctors approve.

If your driver's license isn't suspended though, then it's a question of whether you're able to get to common places (i.e. work, shopping, etc...) using public transit, car-pooling or by foot. If you know specifically what the particular cause of the vasovagal syncope is, then you can look toward getting it treated and continuing to drive. Additionally, you could try to go through a psychological routine of calming down if the cause is more psychological. It may not prevent you from fainting but hopefully it could buy you a few extra seconds to have the presence of mind to press the four-way flasher, slow down and get close to or onto the shoulder. If the syncope gets more frequent and you cant figure out why, then you may need to go onto medications and at that point, I'd seriously consider whether you would drive, at least while you're trying different medications.


I can rip you off, and steal all your cash, suckerpunch you in the face, stand back and laugh. Leave you stranded as fast as a heart-attack.
- Danko Jones (I Think Bad Thoughts)
   
1 user(s) liked this post or found it helpful.
Closed Thread

Bookmarks

Tags
syndrome, vasovagal

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright ©1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.